News

Beware of Combining These Common Over-the-Counter Medications



Effective remedies for our everyday ailments are readily available as over-the-counter (OTC) medications we can pick up any time at the pharmacy or local grocery store. They are easy, relatively inexpensive fixes for headaches, cold and flu symptoms, constipation, diarrhea, and other minor infirmities the entire family can sometimes suffer.

Approximately 70 percent of Americans take OTC medications to treat their cold and flu symptoms. While OTC medications are considered generally safe, they come with risks, even when taken as directed.

A study conducted from 2017 to 2019 found that 26,735 people in the United States went to the emergency department for harm caused by taking OTC cough and cold medications, and over 60 percent took the OTC medications for reasons other than their intended use.

Potentially Dangerous OTC Drug Combinations

Inaccurate self-diagnosis isn’t the only way OTC medications can be harmful; safety depends on using the medicines properly and thoroughly reading the drug label, which many people fail to do. Even then, spotting these potentially dangerous OTC medication combinations is not always easy.

Tylenol and OTC Cold and Flu Medication

Many OTC cold and flu medications contain acetaminophen to relieve symptoms like sore throat, headache, and fever. Many people don’t know that acetaminophen is the off-brand name for Tylenol. Even though acetaminophen is in more than 600 different OTC and prescription medications and is one of the most trusted and used pain and fever relievers, it has potentially dangerous (and sometimes deadly) side effects. Every year, approximately 60,000 people are admitted to the hospital for acetaminophen overdose.

Recommended dosages for acetaminophen are based on weight, age, and dosing frequency. However, the maximum recommended dose can still lead to liver damage if taken for an extended period of time, and exceeding that dose could lead to acetaminophen poisoning, the most common cause of acute liver damage and failure in Western countries. Acute liver failure is life-threatening, often requiring a liver transplant.

If you drink alcohol, you may want to consult with your doctor before taking any products that contain acetaminophen. Dr. James Walker, a clinical physician and general practitioner told The Epoch Times, “The liver metabolizes both alcohol and acetaminophen, and they compete for the same enzymes. If you consume alcohol, your liver will be busy metabolizing the alcohol, causing more of the acetaminophen to convert into a toxic byproduct that can injure liver cells.”

Common OTC cold and flu medications like Dayquil, Mucinex, and Theraflu contain acetaminophen in different dosages. Beware of combining these with other OTC medications containing acetaminophen to prevent overdose.

Signs and symptoms of acetaminophen poisoning include vomiting, abdominal pain, and confusion. Head straight to the emergency room if you’re experiencing any of these symptoms after taking a high dose of acetaminophen. Immediate treatment with activated charcoal along with N-acetyl cysteine, the antidote for acetaminophen poisoning, could save your liver and life.

When buying cold and flu medications, read the label for the drug name. Acetaminophen may be classified as a pain reliever or fever reducer on the packaging, but it’s still the same ingredient. Also, look for acetaminophen abbreviations like APAP, AC, and Acetam. It may be listed as paracetamol in some European countries, Australia, New Zealand, and India.

Ibuprofen, Naproxen, and Aspirin

A doctor can prescribe NSAIDs in higher strengths but they are also readily available OTC. An estimated 30 million people take NSAIDs daily throughout the United States to treat acute and chronic pain and inflammation and reduce high fevers.

Although NSAIDs are widely used, they can potentially be unsafe for everyone and can cause dangerous side effects, especially when taken in excess or accidentally combining different classes of NSAIDs simultaneously.

The most popular NSAIDs include:

  • Ibuprofen (Advil, Motrin, Nuprin)
  • Naproxen (Aleve, Naprosyn)
  • Aspirin (Ecotrin, Bayer)

It’s important to know the names of the different brands of NSAIDs to avoid accidentally combining them since they come with many risks and can cause serious stomach, kidney, and heart problems.

NSAIDs block an enzyme in your body called cyclooxygenase (COX). There are two COX types: COX-1 and COX-2. Both types are enzymes involved in the body’s production of prostaglandins, chemicals that affect pain, fever, and inflammation.

COX-1 also protects the stomach lining and supports platelet function, whereas COX-2 is mainly produced in response to inflammation. NSAIDs work by inhibiting these enzymes, which is why they are also called COX inhibitors.

Aspirin and naproxen are COX-1 inhibitors, and ibuprofen is a non-selective COX inhibitor that blocks both COX-1 and COX-2 enzymes. Aspirin, naproxen, and ibuprofen increase the risk of bleeding, particularly in the stomach. They can also cause kidney problems since they inhibit blood flow to the kidneys.

Because of the various risks and side effects of NSAIDs, it’s important to talk with your doctor about which one to take and for how long, which will depend on your medical history. If you’ve had stomach, kidney, or heart problems, it may be wise to use NSAIDs cautiously or not at all.

Benadryl and Dramamine

Many people don’t realize that Benadryl (diphenhydramine) and Dramamine (dimenhydrinate) are both antihistamines. Taking them together can cause excessive drowsiness, blurred vision, difficulty urinating, constipation, and heart rhythm irregularities.

Benadryl is often taken for allergy symptoms like runny nose and itchy eyes, and Dramamine is commonly taken for motion sickness and nausea. The problem is they are both in a class of drugs called anticholinergics that are found in several other prescription medications used to treat respiratory disorders, urinary incontinence, and Parkinson’s disease.

In 2015, the American Association of Poison Control Centers reported almost 14,000 anticholinergic toxicities. Although none of the cases in 2015 were fatal, reports in prior years found up to 51 fatal cases of anticholinergic toxicity.

In addition, long-term use of anticholinergics has been associated with dementia in the elderly.

Several common anticholinergic medications can interact with OTC antihistamines, so it’s important to check with your physician or pharmacist to ensure you’re not unknowingly combining these medications. Also, if you have conditions like enlarged prostate, urinary retention, glaucoma, muscle problems, or hyperthyroidism, be sure to inform your health care provider before taking these medications.

Increased OTC Drug Risks for Children, Pregnant, and Seniors

OTC medications could harm anyone, but older adults, pregnant women, and children are often more vulnerable and at greater risk.

Risks for Children

Knowing what children can take and at what age is essential. The American Academy of Pediatrics (AAP) has specific age recommendations for giving children acetaminophen and ibuprofen. For the most up-to-date advice, always check with your child’s doctor.

Aspirin is not recommended for children or teens due to its association with the onset of Reye’s Syndrome. While the cause is unknown, Walker explained that there is a strong association with the use of aspirin during viral illnesses. “Reye’s Syndrome is a rare but severe condition that causes swelling in the liver and brain. It most often affects children and teenagers recovering from viral infections like the flu or chickenpox.”

The AAP does not recommend cough or cold medication for kids under 6 years old.

Some safe and effective cold treatments for children include saline irrigation for stuffy noses, rest, and plenty of fluids.

Risks During Pregnancy

Some OTC medicines are known to cause problems during pregnancy. Before using any OTC medicine while you are pregnant, it is always best to speak with your doctor.

According to Walker, “NSAIDs during pregnancy can cause risk to both the mother and the baby. These include potential problems with the baby’s kidney development and risk of premature closure of the ductus arteriosus, a vital fetal blood vessel. For the mother, NSAIDs can increase the risk of bleeding during delivery.”

NSAIDs like ibuprofen (Motrin, Advil), naproxen (Aleve), and aspirin (acetylsalicylate), are all known to cause serious issues with blood flow in the baby if used during the last three months of pregnancy (after 28 weeks). Aspirin may also increase bleeding risk in both mother and baby during pregnancy or delivery.

The FDA also recommends avoiding NSAID use at 20 weeks or later because of the risk of low amniotic fluid.

Decongestants and some antihistamines have risks, especially since there is limited safety data on the use of OTC medications during pregnancy. [1].

Natural remedies for coughs and colds during pregnancy are similar to recommendations for children; rest, fluids, and a healthy diet will speed recovery and lessen symptoms.

Risks for Older Adults

Seniors are more at risk for OTC drug interactions and side effects, explained Walker. “As we age, our body’s physiology changes can affect how we process medications. Kidney and liver function, vital for drug metabolism and elimination, often decrease, leading to higher levels of drugs in the body. Also, age-related changes in body composition, such as increased fat and decreased muscle mass, can alter how drugs are distributed within the body.”

Many older adults are unfamiliar with the appropriate dosing of OTC medications and how they interact with other medications they may be taking, putting them at risk for significant harm.

According to a study published in the Journal of Research in Social and Administrative Pharmacy, more than half of the adverse drug events (ADEs) involving seniors are caused by OTC medications, particularly NSAIDs. Four of the 10 most frequently used drugs available OTC include ibuprofen, aspirin, acetaminophen, and diphenhydramine.

Diphenhydramine, an antihistamine, is a notable culprit in ADEs among seniors, increasing the risk of falling and also anticholinergic toxicity since 40 percent of elderly people combine diphenhydramine as a sleep aid with other prescribed anticholinergic drugs.

Dangerous drug interactions can be prevented with a careful assessment of all OTC medications and prescription medications used simultaneously, while also considering individual health conditions.

In Conclusion

While OTC medications can be helpful for the occasional treatment of minor aches and pains or nagging cold or allergy symptoms, it’s important to consider their potential to cause significant harm when not used as directed or when combined with other medications.

Before using OTC medications, it’s always advisable to consult with your doctor or pharmacist about your symptoms, health history, and the other medications you’re taking, especially for those at increased risk.



Source link

TruthUSA

I'm TruthUSA, the author behind TruthUSA News Hub located at https://truthusa.us/. With our One Story at a Time," my aim is to provide you with unbiased and comprehensive news coverage. I dive deep into the latest happenings in the US and global events, and bring you objective stories sourced from reputable sources. My goal is to keep you informed and enlightened, ensuring you have access to the truth. Stay tuned to TruthUSA News Hub to discover the reality behind the headlines and gain a well-rounded perspective on the world.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.